The Delaware Division of Public Health continues to participate in a multistate investigation into an outbreak of severe pulmonary disease reported across the country.

As of today, 38 states, including Delaware, have reported cases of lung injury associated with use of e-cigarette products, e.g., devices, liquids, refill pods and cartridges.

The Centers for Disease Control and Prevention classifies cases as probable or confirmed based on case definition. Since DPH released its initial Sept. 9 press release announcing three possible cases of vaping-related lung illnesses under investigation in Delaware, two of the three cases were identified as meeting the CDC case definition of “probable.” Four additional cases have since been classified as probable, resulting in a total of six probable cases as of today. Currently, Delaware does not have any cases classified as confirmed. There are an additional five cases under investigation.

Of the six probable cases, the individuals range from ages 15 to 45. Five are New Castle County residents, and one is from Kent County. Four of the six individuals are men and two are women. Some individuals reported use of e-cigarette products containing THC, as well as e-cigarette products containing nicotine, and some reported using e-cigarette products containing only THC.

As of Sept. 19, there were 530 probable or confirmed cases of lung injury associated with the use of e-cigarette or vaping products reported throughout the U.S., according to the CDC. Seven deaths related to this outbreak have been reported in six states.

“As we continue to investigate additional cases of lung injury associated with the use of e-cigarette products, we strongly recommend that individuals avoid using e-cigarette products,” said DPH Director Karyl Rattay. “These illnesses can be life-threatening.” More research needs to be done on the long-term impacts, but the CDC has stated that the aerosol used in e-cigarettes contains harmful substances such as nicotine, lead products and cancer-causing agents.

The CDC launched its investigation into the lung illnesses on Aug. 1, and has worked closely since then with the Food and Drug Administration, states and other public health partners, and clinicians to determine the cause. No evidence of infectious diseases has been identified in these patients, therefore lung illnesses are likely associated with a chemical exposure. The investigation has not yet identified any specific substance or e-cigarette product that is linked to all cases. Many patients report using e-cigarette products with liquids that contain cannabinoid products, such as tetrahydrocannabinol, or THC.

Based on reports from several states, patients have experienced respiratory symptoms — cough, shortness of breath or chest pain — and some have also experienced gastrointestinal symptoms — nausea, vomiting or diarrhea — or nonspecific symptoms such as fatigue, fever or weight loss. Symptoms typically develop over a period of days but sometimes can manifest over several weeks. Gastrointestinal symptoms sometimes preceded respiratory symptoms. Fever, tachycardia and elevated white blood cell count have been reported in the absence of an identifiable infectious disease.

While this investigation is ongoing, DPH strongly encourages people not to use e-cigarette products. People who do use e-cigarette products should monitor themselves for symptoms — e.g., cough, shortness of breath, chest pain, nausea, vomiting, abdominal pain, fever — and promptly seek medical attention for any health concerns.

Although there is risk with any vaping product, people should not buy these products off the street and should not modify e-cigarette products or add any substances that are not intended by the manufacturer. E-cigarette products should never be used by youth, young adults, pregnant women or adults who do not currently use tobacco products.

Individuals who may be concerned about their health after using an e-cigarette product should contact their health care provider, or the local poison control center at 800-222-1222. Adult smokers who are attempting to quit should use evidence-based treatments, including counseling and FDA-approved medications.

DPH recently issued a health alert to Delaware medical providers advising them of the CDC outbreak investigation and providing guidance for reporting possible cases. Clinicians should report cases of significant respiratory illness of unclear etiology and a history of vaping to the Delaware Division of Public Health, Bureau of Epidemiology at 888-295-5156.

Health care providers should also ask all patients who report e-cigarette product use within the past 90 days about signs and symptoms of pulmonary illness. If e-cigarette product use is suspected as a possible cause for a patient’s lung disease, a detailed history of the substances used, the sources, and the devices used should be obtained, and efforts should be made to determine if any remaining product, devices and liquids are available for testing.

For more, visit bit.ly/2A56Mgf.